MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134804
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 12/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A patient underwent an idiopathic ventricular tachycardia procedure (idvt) ablation procedure with a thermocool smarttouch sf catheter and the patient experienced a steam pop, hypotension and pericardial effusion treated with pericardiocentesis and the patient went to the operating room (or) for open heart surgery.The patient required extended hospitalization due to open heart surgery to close the hole in the left ventricle.The report indicated that during ablation with a thermocool smarttouch sf catheter, a steam pop was heard.The patient became hypotensive and using a carto sound catheter a pericardial effusion was noted.Before the case started the patient had a small pericardial effusion but after the steam pop it was larger.The catheter was in the left ventricle at the time of the steam pop.Pericardiocentesis was performed and fluid is still being withdrawn.Additional information was later received indicating the physician¿s opinion on the cause of this adverse event was the steam-pop.The outcome of the adverse event was reported as worsened.The effusion required removal of 2200cc¿s, and the patient went to the operating room (or) for open heart surgery to close the hole in the left ventricle.The patient required extended hospitalization because of open heart surgery.No transseptal puncture was performed during the procedure.The number of performed ablations was 11 with radiofrequency (rf) energy outside the pulmonary veins.No ablations were performed within the pulmonary veins.No error messages were observed on biosense webster equipment during the procedure.The force visualization features used were graph, dashboard, vector, and visitag.The visitag module parameters used for stability were range: 3, time: 3, force over time (fot): 25, and tag: 3.No additional filter was used with the visitag.The color option used prospectively was force time interval (fti).The correct catheter settings were selected on the smartablate generator.No issues with flow rate change at the start of ablation.The hardware worked within specifications.
 
Additional Manufacturer Narrative
On 15-jan-2026, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
A patient underwent an idiopathic ventricular tachycardia procedure (idvt) ablation procedure with a thermocool smarttouch sf catheter and the patient experienced a steam pop, hypotension and pericardial effusion treated with pericardiocentesis and the patient went to the operating room (or) for open heart surgery.The patient required extended hospitalization due to open heart surgery to close the hole in the left ventricle.Device evaluation details: the product was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection and revision of all features were performed following johnson & johnson medtech procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed.No magnetic, force, irrigation, deflection, temperature or electrical issues were found during the product investigation.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The root cause of the adverse event and steam pop remains unknown.In addition, no device malfunction was reported, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation, or tamponade.As part of the johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24158253
Report Number2029046-2026-00305
Device Sequence Number21082881
Product Code LPB
UDI-Device Identifier10846835010176
UDI-Public(01)10846835010176(17)280715(10)31691767L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134804
Device Lot Number31691767L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2025
Supplement Date Received by Manufacturer02/09/2026
Initial Report FDA Received Date01/22/2026
Supplement Report FDA Received Date02/15/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO SOUND CATHETER.; CARTO SYSTEM.; GENERATOR SYSTEM.; PUMP SYSTEM.; SOUNDSTAR ECO GE 10F CATHETER.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Life Threatening;
Patient Age54 YR
Patient SexFemale
Patient RaceWhite